Sep 192011
 

Metformin and Alcohol – The Risks of Metformin and Drinking Alcohol

Too much consumption of alcohol while taking a type 2 diabetes Metformin medication is highly discouraged. A person who drinks alcohol exposes himself to a potentially fatal condition known as lactic acidosis. It occurs when lactic acid accumulates in the body and it is difficult for the body to neutralize it rapidly. The patient may show symptoms such as vomiting, nausea, low BP, or high pulse rate when this condition attacks. Seek immediate medical attention when lactic acidosis is diagnosed.

How Metformin Reacts to Alcohol

If your doctor gives you a Metformin medication, you must clarify to him if the medicine can adversely react to alcohol intake. In other words, the doctor must tell you if your body can tolerate the mixture of alcohol and Metformin. It is a general notion that an insignificant amount of alcohol is not harmful while you take Metformin. Occasionally drinking red wine is believed to have health benefits.  However, put in mind the reason why you are under Metformin medication is to control your blood sugar in low levels. When you use too much alcohol in cooking, the food contains the alcohol sugars even if the spirit has evaporated. If you were advised by your nutritionist to go on a calorie diet, you should seriously consider this.

The Side Effects

Too much alcohol intake can damage your liver in the long run. Cirrhosis is the usual indication which negatively influences the ability of the liver to neutralize sugars in the body. If this combined with Metformin, the risk of lactic acidosis is significantly higher. It cannot be said however that lactic acidosis is solely induced by Metformin. Other health issues should be considered. And if any issue is found and you did not disclosed this to your doctor upon his prescription, then you only made the problem worse.

If a patient is being treated with Metformin, it is expected that there are no side effects if he drinks moderately. Some people believe blood sugar levels may go down due to alcohol. Although there’s a grain of truth to that, lower levels can induce hypoglycaemia in which case the patient should be rushed to the hospital.

So the overall thoughts of combining metformin and alcohol is that provided moderation is practiced, then the occasional alcoholic drink will not be harmful,  but excessive alcohol intake must be avoided when on the treatment. Practicing restraint will ensure your health will remain good and the treatment will work as it is supposed to.

Hence, in general, the combination of Metformin and alcohol is relatively safe provided drinking is done moderately while too much alcohol consumption is not recommended when under medication. Abstinence will make your medication work and guarantee your health will improve.

 September 19, 2011  Add comments

 Leave a Reply

(required)

(required)

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>